Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 132, NWS North Platte, NE

June 8, 2018Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 8, 2018, 8:56 PM MDT for Cherry County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 8:56 PM MDT (02:56 UTC)
Expired
Jun 8, 2018, 9:45 PM MDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 96 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days
Jun 8, 4:55 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3615 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS53 KLBF 090256
SVRLBF
NEC031-090345-
/O.NEW.KLBF.SV.W.0132.180609T0256Z-180609T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
856 PM MDT FRI JUN 8 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 945 PM MDT.

* At 856 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles southeast of Medicine Lake to 29 miles
  southeast of Gordon, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lake, Highway 61 crossing the Snake River, Round Lake,
  Indian Hill, Intersection of Highway 61 and Shadbolt Road,
  Schoolhouse Lake and Intersection of Highway 61 and Survey Valley
  Road.

This includes Highway 61 between mile markers 179 and 209.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4250 10108 4226 10174 4265 10188 4284 10132
TIME...MOT...LOC 0256Z 328DEG 20KT 4267 10129 4249 10181 

HAIL...1.00IN
WIND...60MPH
 
$$

Roberg
1 follow-up statement
185 
WWUS53 KLBF 090323
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
923 PM MDT FRI JUN 8 2018

NEC031-090345-
/O.CON.KLBF.SV.W.0132.000000T0000Z-180609T0345Z/
Cherry NE-
923 PM MDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

At 922 PM MDT, severe thunderstorms were located along a line
extending from 13 miles southeast of Medicine Lake to 27 miles north
of Whitman, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Medicine Lake, Highway 61 crossing the Snake River, Round Lake,
Indian Hill, Intersection of Highway 61 and Shadbolt Road,
Schoolhouse Lake and Intersection of Highway 61 and Survey Valley
Road.

This includes Highway 61 between mile markers 179 and 209.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4250 10108 4226 10174 4265 10188 4284 10132
TIME...MOT...LOC 0322Z 329DEG 13KT 4259 10124 4241 10174 

HAIL...0.75IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:26 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 8, 5:26 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
626 PM CDT Fri Jun 8 2018

.SHORT TERM...(This evening through Saturday)
Issued at 328 PM CDT Fri Jun 8 2018

A severe MCS is forecast to develop early this evening, and move
quickly east-southeast. SPC continues to suggest an enhanced wind
damage threat this evening into the early morning. Isolated storms
expected to initiate in northern Sheridan County, followed by
scattered storms moving east into the northern panhandle. As
suggested by the latest and recent HRRR model runs, a small
convective cluster should begin to take shape across the nw
Sandhills by 8 pm CDT. While damaging straight line winds the
primary hazard, there is also the potential for some large hail.
The thunderstorm forecast carries likely POPs across much of north
central Nebraska this evening, and into portions of central
Nebraska crossing midnight. The southward extent of chance POPs
extend south to near Ogallala thorugh Stockville, with just a
slight chance south of there.

The severe weather potential is based on ML CAPES +35000 J/KG and
0-6km shear values of 25 kts. A dry layer around 850 mb will
enhance the wind damage threat. The convective system should exit
the eastern zones by 6 am CDT. Depending on the size and
intensity of the system, locally heavy rainfall is also possible.
A half to three quarters of an inch is possible across much of
north central into parts of central Nebraska. Although not an
immediate concern, localized flash flooding is possible mainly
east of O'Neill through Burwell.

On Saturday, the atmosphere should become fairly stable in the
wake of tonights system, as the upper ridge axis extends across
the Plains. Warm 700 mb temps near 15C across the Panhandle and
southwest should act to inhibit any thunderstorms late afternoon
as highs reach or exceed 90 degrees most areas.

.LONG TERM...(Saturday night through Friday)
Issued at 328 PM CDT Fri Jun 8 2018

A slight chance for storms Saturday evening across the northwest
Sandhills as height falls begin to work into the region. Backed
southeast winds into the Blackhills region to be favorable for
storm initiation, which may move into the northwest Sandhills.

Sunday will be hot with daytime highs reaching well into the mid
90s with upper 90s across parts of southwest Nebraska.

The upper trough will force the cold front through the forecast area
Sunday night or early Monday morning. With height falls occurring,
and the associated cold front, thunderstorms are possible across
the northwest half of the area overnight, although a few storms
could develop further east.

Cooler and more stable air will reside behind the front for
dry seasonal conditions Monday and Tuesday. Highs in the upper
70s to lower 80s. By Wednesday, an upper ridge begin to build in,
with a warm front lifting north across the plains. Temperatures
warm into the mid and upper 80s Thursday-Friday.

Thunderstorms chances return late Tuesday into Wednesday, as fast
zonal flow interacts with a warm front lifting north. Another
chance arrives Thursday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 626 PM CDT Fri Jun 8 2018

Forecast challenge involves extent of developing MCS in area and
time of departure. Current thinking is for the storms in SD to
move southeast once an organized large scale cold pool develops
which is ongoing now, following the theta-E axis that is
currently outlined by the cu field in satellite. Good moisture
inflow and evolving LLJ should sustain the storms as they head
further south. Did not bring them as far south as KLBF until after
04Z though that will have to be evaluated as the night
progresses with consideration of additional storms to the west
moving in.

SREF probs not indicating much potential for widespread IFR cigs
in the post-MCS environment toward morning though that is always a
bit of a concern. Have left out for now. Once organized system
moves out there should be mainly convective debris for the morning
but mainly in the form of high level cloudiness.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Stoppkotte
Hazardous weather outlook, Jun 8, 2:47 PM MDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
347 PM CDT Fri Jun 8 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-092100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
347 PM CDT Fri Jun 8 2018 /247 PM MDT Fri Jun 8 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms capable of wind damage are likely late this
afternoon and this evening across parts of western and north
central Nebraska. The area of concern is generally along and
north of a line from Oshkosh to Broken Bow. A few severe
thunderstorms capable of large hail and wind damage are possible
elsewhere across western and north central Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated strong to briefly severe thunderstorms are possible
Saturday and Sunday nights. The area of concern on Saturday night
is across northern Nebraska and across the eastern Panhandle on
Sunday night.

Thunderstorm chances continue on Tuesday through Wednesday. At
this time, severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 8, 7:26 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 N CODY                42.95N 101.25W
06/08/2018  E1.75 INCH       CHERRY             NE   PUBLIC

&&

SNIVELY
Local storm report, Jun 8, 7:40 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             1 N CODY                42.95N 101.25W
06/08/2018  E1.75 INCH       CHERRY             NE   PUBLIC

            EST WINDS 35 TO 40 MPH

&&

SNIVELY
Local storm report, Jun 8, 7:55 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
855 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             CODY                    42.94N 101.25W
06/08/2018  M2.00 INCH       CHERRY             NE   PUBLIC

            PICTURE VIA SOCIAL MEDIA

&&

SNIVELY
Local storm report, Jun 8, 7:59 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
859 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 SE GORDON             42.79N 102.18W
06/08/2018  E1.75 INCH       SHERIDAN           NE   PUBLIC

            HAIL RANGING FROM QUARTER TO GOLF BALL SIZE

&&

SNIVELY
Special weather statement, Jun 8, 8:41 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
941 PM CDT FRI JUN 8 2018

NEZ005-006-008-090330-
Brown NE-Eastern Cherry NE-Keya Paha NE-
941 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND KEYA PAHA COUNTIES UNTIL 1030 PM CDT...

At 941 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Dallas to near Norden.
Movement was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Springview, Norden, Burton, Nets Peak, Thomas Creek State Wildlife
Management Area, Mills, Brocksburg, Meadville and North River Trail.

This includes the following highways...
 Highway 183 between mile markers 209 and 225.
 Highway 20 between mile markers 214 and 215.
 Highway 12 between mile markers 25 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.

LAT...LON 4281 9927 4268 10037 4299 10006 4300 9990
      4300 9926
TIME...MOT...LOC 0241Z 288DEG 34KT 4313 9949 4290 10013

Roberg
Special weather statement, Jun 8, 8:47 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
847 PM MDT FRI JUN 8 2018

NEZ004-094-090345-
Sheridan NE-Western Cherry NE-
847 PM MDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND EAST
CENTRAL SHERIDAN COUNTIES UNTIL 945 PM MDT...

At 847 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Gordon, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highway 61 crossing the Snake River and Morgan Lake.

This includes Highway 61 between mile markers 199 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4260 10216 4272 10197 4258 10168 4235 10196
TIME...MOT...LOC 0247Z 298DEG 14KT 4261 10200

Kulik

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:09 PM MDTSpecial Weather StatementLBFCherry36 min
Jun 8, 6:44 PM MDTSevere Thunderstorm WarningLBFCherry46 min
Jun 8, 7:25 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Jun 8, 7:28 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jun 8, 7:47 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan58 min
Jun 8, 8:02 PM MDTSevere Thunderstorm WarningLBFSheridan58 min
Jun 8, 8:14 PM MDTSevere Thunderstorm WarningLBFCherry46 min
Jun 8, 8:30 PM MDTSevere Thunderstorm WarningLBFCherry, Keya Paha60 min
Jun 8, 8:41 PM MDTSpecial Weather StatementLBFKeya Paha49 min
Jun 8, 8:47 PM MDTSpecial Weather StatementLBFSheridan58 min
Jun 8, 8:58 PM MDTSpecial Weather StatementLBFSheridan77 min
Jun 8, 9:28 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry47 min
Jun 8, 9:39 PM MDTSpecial Weather StatementLBFBoyd, Holt51 min
Jun 8, 9:40 PM MDTSpecial Weather StatementLBFGrant65 min
Jun 8, 10:16 PM MDTSpecial Weather StatementLBFThomas44 min
Jun 8, 10:18 PM MDTSpecial Weather StatementLBFBrown, Rock42 min
Jun 8, 10:29 PM MDTSpecial Weather StatementLBFHolt46 min
Jun 8, 10:38 PM MDTSpecial Weather StatementLBFBlaine, Thomas37 min
Jun 8, 10:55 PM MDTSpecial Weather StatementLBFLoup35 min
Jun 8, 11:11 PM MDTSpecial Weather StatementLBFCuster, Logan34 min
Jun 8, 11:24 PM MDTSpecial Weather StatementLBFGarfield, Wheeler51 min
Jun 8, 11:38 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler52 min
Jun 8, 11:39 PM MDTSevere Thunderstorm WarningLBFCuster51 min
Jun 8, 11:45 PM MDTSpecial Weather StatementLBFThomas45 min
Jun 9, 12:31 AM MDTSpecial Weather StatementLBFCuster44 min
Jun 9, 1:29 AM MDTSevere Thunderstorm WarningLBFCherry, Hooker35 min
Jun 9, 1:43 AM MDTSevere Thunderstorm WarningLBFGrant32 min
Jun 9, 2:03 AM MDTSpecial Weather StatementLBFBlaine27 min
Jun 9, 2:06 AM MDTSpecial Weather StatementLBFHooker24 min
Jun 9, 3:07 AM MDTSpecial Weather StatementLBFLoup23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.